MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

MEDTRONIC SOFAMOR DANEK USA, INC ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 3289002
Medical Device Problem Codes Disassembly (1168); Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Codes Laceration(s) (1946); Blood Loss (2597)
Date of Event 02/19/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4) (cross threaded).Neither the device nor applicable imaging films were returned to manufacturer for evaluation therefore we are unable to determine the definitive cause of event.However product images were submitted but due to image lighting and quality, in addition to blood and biological material on both instruments, it disallow additional information from being gleaned from the pictures.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that on: (b)(6) 2016: patient presented with internal disruption of l5/s1 disk with intractable pain back and bilateral legs respectively, status post discographic workup.Patient underwent the following procedure: anterior lumbar interbody fusion at l5-s1 with radical discectomy using graft supercharged with rhbmp-2/acs with fluoroscopic supervision during same, and left intra abdominal iliac vein repair.Per-op notes: ¿.I proceeded to graft the l5-s1 space with rgraft as a carrier supercharged with rhbmp-2/acs.¿ intra-operatively,the handle, which was used to place the template, dislodged from the template and hit the patient's iliac vein, resulting in a laceration of the iliac vein.The handle was used to place the template in the disc place, as a measuring device, prior to the insertion of the permanent cage.Allegedly, "as a result of the laceration to the iliac vein, the patient lost 4650 cc of blood before the neurosurgeon and a vascular surgeon in the operative suite were able to repair the iliac vein and stop the bleeding.Because of this event, the cage lumbar fusion was abandoned." reportedly, "following the laceration of the iliac vein, a valiant attempt was made to save the patient's life.A large volume of crystalloids, platelets, fresh frozen plasma (ffp), and other fluids were given to the patient.Once patient was stabilized, patient was transferred to the intensive care unit for follow-up care." allegedly, " an inspection of the template by the surgical technician in the operative suite noted cross-threading between the template and the handle that led to assembly failure between the template and the handle." on (b)(6) 2016: patient presented with left thigh and left calf compartment syndrome.On (b)(6) 2016: patient presented with left medial compartment(adductor) thigh compartment syndrome evolution with malfunctioning wound vac.Patient underwent left medial adductor thigh fasciotomy.Inspection and re-application of 2 wound vacs to the thigh and left(calf) wounds respectively.On (b)(6) 2016: patient presented with swelling on left foot.On (b)(6) 2016: patient presented for wound check.On (b)(6) 2016: patient presented with left thigh lateral wound bed and left medial and left calf wound bed, status post fasciotomies.On (b)(6) 2016: patient presented in the office for repeat wound culture.On (b)(6) 2016: patient presented for two week wound check.On (b)(6) 2016: patient presented for wound check and post-op check.On (b)(6) 2016: patient presented with increased lumbar pain with x rays.On examination patient had sacral tenderness.Patient had cervicalgia, gerd and tenderness over the cervical thoracic junction.On (b)(6) 2016: patient underwent x-rays.On (b)(6) 2016: patient presented for a follow-up.Patient is reported ambulating without evidence of gait.On (b)(6) 2016: patient presented with pain.On (b)(6) 2016: patient presented with preoperative diagnosis of query left sacroiliitis and underwent left sacroiliac joint arthrogram with fluoroscopic guidance.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key6408505
Report Number1030489-2017-00550
Device Sequence Number13682758
Product Code LXH
UDI-Device Identifier00885074035994
UDI-Public00885074035994
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Attorney
Type of Report Initial,Followup
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number3289002
Device Lot NumberOT10B003
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/16/2017
Supplement Date Received by Manufacturer02/16/2017
Initial Report FDA Received Date03/15/2017
Supplement Report FDA Received Date10/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age46 YR